Iowa, 2011

Winter Weather in Iowa, January 9 to 11, 2011

January 9 to 11, 2011 · NWS OAX · 8 events in 8 counties and zones

Pacific moisture and warm air wrapped around a large upper level low pressure system that moved from the northern Rockies slowly southeast into the eastern Dakotas from Saturday January 8 into the morning of January 11th. This brought a 36 to 48 hour period of snow to eastern Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Pacific moisture and warm air wrapped around a large upper level low pressure system that moved from the northern Rockies slowly southeast into the eastern Dakotas from Saturday January 8 into the morning of January 11th. This brought a 36 to 48 hour period of snow to eastern Nebraska and southwest Iowa. Although the snow was mostly light, periods of moderate snow were observed. In addition, since the snow fell for an extended time, total amounts over most of eastern Nebraska and southwest Iowa reached 7 to 10+ inches. Most of the heavier amounts, centered on a 24 hour period from the morning of the 9th through the morning of the 10th, were in northeast Nebraska. Winds during much of the event were 10 to 20 mph which limited blowing and drifting. However, winds did pick up during the afternoon and evening of 1/10 into the early morning hours of 1/11. This caused drifting snow across most of the region with some reduced visibilities in blowing snow as well. Heavier storm total snowfall amounts included...12 inches in Columbus and Oakdale, Nebraska, 11 inches near Verdel, Loretto, and Bloomfield, Nebraska and Little Sioux, Iowa and 10 inches at Norfolk, Wayne, Ft. Calhoun, Gretna, David City, Lyons, Neligh, and Weston, Nebraska and Castana, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 9, 3:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 9, 3:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 AM CST SUN JAN 9 2011

.DISCUSSION...

NO BIG CHANGES FROM PREVIOUS FORECAST. MAIN CONCERN IS STILL SNOW
EVENT THAT WILL LAST INTO TUESDAY. WILL START THE WINTER WEATHER
ADVISORY AT ZFP ISSUANCE TIME THIS MORNING FOR NWRN PART OF THE
FCST AREA RATHER THAN AT 12Z. SNOW OVER SERN NE THIS MORNING IS
EXPECTED TO SHIFT FARTHER NORTH AS THE DAY GOES ON...SO OPTED TO
LEAVE THAT AREA OUT OF THE ADVISORY UNTIL TONIGHT.

SURFACE ANALYSIS AT 08Z SHOWED A RIDGE OF COLD HIGH PRES EXTENDING
FROM MAN CANADA THROUGH MN AND ERN IA INTO TN. LOW PRES WAS OVER
CO DOWN INTO WEST TX. EAST OR SOUTHEAST LOW LEVEL WINDS COVERED
THE LOCAL AREA. DEWPOINTS WERE IN THE SINGLE DIGITS TO MID TEENS.
WATER VAPOR STLT LOOP EARLY THIS MORNING SHOWED MAIN CLOSED LOW
OVER SRN ALTA. 500 MB CHART FROM 00Z HAD 12 HR HEIGHT FALLS OF UP
TO 150 METERS OVER SWRN ID. ALTHOUGH NOT MUCH OF A PLAYER FOR OUR
AREA...THE NEARLY CLOSED LOW OVER WEST TX HAD 12 HR HEIGHT FALLS OF
UP TO 100 METERS. LATEST GFS/ECMWF/CANADIAN/NAM WERE STILL IN FAIRLY
GOOD AGREEMENT WITH OVERALL DEVELOPMENT OF SYSTEM. ALTHOUGH IT MAY
BE CLOSE IN PARTS OF THE AREA (ESPECIALLY NERN NE THE NEXT 24 HRS)
...STILL EXPECT THAT SNOWFALL AMOUNTS WILL BE JUST UNDER WARNING
CRITERIA. THAT IS 6 INCHES IN 12 HRS OR 8 INCHES IN 24 HRS. WINDS
ARE STILL EXPECTED TO BE MAINLY UNDER 15 MPH UNTIL LATE MONDAY
NIGHT OR TUESDAY MORNING. WILL ALLOW HEADLINES TO STAY AS IS FOR
NOW BUT MAY NEED TO BE EXTENDED DEPENDING ON LIGHT SNOW AND OR
BLOWING AND DRIFTING SNOW MONDAY NIGHT/EARLY TUESDAY MORNING.

MODEL QPF VALUES ACROSS THE FORECAST AREA ARE MAINLY 0.60 TO 0.75
FROM THE 00Z GFS...0.7 TO 1.00 FROM THE 00Z NAM AND 0.35 TO 0.60
FROM THE 00Z ECMWF. 850-700 MB MIXING RATIOS FROM THE GFS FOR OMA
ARE MAINLY 2.0 TO 2.8 G/KG FROM 12Z SUN TO 12Z MON...THEN 1 TO 2
G/KG FROM 12Z MON TO 12Z TUE. OMEGA VALUES STILL MAINLY 4 MICROBES
PER SECOND OR LESS BELOW 600 MB.

CHANGES BEYOND TUESDAY WERE VERY MINOR. STILL LOOKS VERY COLD MID
WEEK WITH SOME MODERATION AHEAD OF WHAT LOOKS LIKE ANOTHER ARCTIC
PLUNGE FRIDAY OR SATURDAY.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

CONCERNS DURING THE PD WILL BE MVFR/IFR/LIFR CIGS ACCOMPANIED BY
SNOW.  THE LARGE STORM SYSTEM OVER MONTANA WILL REMAIN OVER THE
MT/WRN DAKOTAS REGION FOR AN EXTENDED PD OF TIME AND WILL AFFECT THE
TAF SITES INTO EARLY NEXT WEEK WITH PDS OF LIGHT TO MODERATE SNOW.

CIGS HAVE BEEN LOWERING TO MVFR WITH LIGHT SNOW AND MVFR VSBYS AT
KOFK AND KLNK. WAA/UVV/ISENTROPIC LIFT CONTRIBUTING TO THE LIGHT
SNOW...BUT ALSO THERE IS MID AND UPPER LEVEL SUPPORT AS A RESULT OF
THE H5 AND H3 JETS; ONE HEADING INTO THE CNTRL ROCKIES AND THE OTHER
EXTENDING FROM THE MID ATLANTIC STATES INTO IOWA.

LOOK FOR DETEORIORATING CONDITIONS AT ALL THREE SITES THIS MORNING
WITH MVFR/IFR CIGS/VSBYS AND IFR/LIFR AT KOFK.

THERE ARE SOME HINTS THAT THE CIGS/VSBSY MAY BE MORE VARIABLE AT
KLNK AND KOMA AS SOME RELATIVELY DRIER AIR TRIES TO WORK IN FM THE
SOUTH.  CIGS WOULD BE MVFR WITH SOME IFR WITH THIS INITIAL AREA OF
LIFT..BUT WOULD SEE IMPROVEMENT BACK TO MVFR. ANOTHER AREA OF LIFT
INCREASES SNOW RATES THIS AFTERNOON AND EVENING...SO WOULD AGAIN
EXPECT IFR/LIFR CONDITIONS.  SOUTHEAST WINDS WILL CONTINUE THRU THE
PD AROUND 6-12KTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     TUESDAY FOR NEZ034-044-045-051>053-066>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ011-012-
     015>018-030>033-042-043-050-065.

IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     TUESDAY FOR IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jan 9, 4:36 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
436 AM CST SUN JAN 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
436 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND OCCASIONAL MODERATE SNOW SHOULD OCCUR ACROSS THE
AREA THROUGH TONIGHT. SNOW COULD ACCUMULATE 2 TO 5 INCHES TODAY
MAINLY NORTHWEST OF A LINE FROM ABOUT SEWARD TO PENDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT OR MODERATE SNOW IS EXPECTED TO OCCUR OVER MOST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA FROM MONDAY INTO EARLY TUESDAY MORNING.
ALTHOUGH THE SNOW IS NOT CURRENTLY EXPECTED TO BE HEAVY IN ANY 12
OR 24 HOUR PERIOD...TOTAL AMOUNTS COULD REACH 6 TO 10 INCHES DUE TO
THE LONG DURATION OF THE EVENT. WINDS FOR THE NEXT FEW DAYS ARE
EXPECTED TO BE MOSTLY UNDER 15 MPH...BUT MAY INCREASE INTO THE 15
TO 30 MPH RANGE LATE MONDAY NIGHT OR TUESDAY. AREAS OF BLOWING AND
DRIFTING SNOW MAY OCCUR TUESDAY.

THOSE WITH TRAVEL PLANS THE NEXT SEVERAL DAYS ARE URGED TO KEEP UP
TO DATE WITH THE LATEST FORECAST.

VERY COLD AIR WILL MOVE INTO THE AREA FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT...WITH WIND CHILL VALUES DROPPING WELL BELOW ZERO.
THE COLD WEATHER WILL CONTINUE THROUGH AT LEAST WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT ANY
SNOW AMOUNT REPORTS WOULD BE HELPFUL.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Monona

When
January 9, 6:00 AM CST to January 11, 3:00 AM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Snowfall over the county was 8 to 10 inches with 9.7 inches in Castana among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Harrison

When
January 9, 6:00 AM CST to January 11, 3:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Snowfall over the county was 8 to 11 inches with 10.6 inches near Little Sioux among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow and also shut many rural area roads on the 10th and 11th.

Winter Weather, Pottawattamie

When
January 9, 6:00 AM CST to January 11, 3:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Snowfall over the county was 7 to 9 inches with 8.6 inches at Oakland among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Mills

When
January 9, 6:00 AM CST to January 11, 3:00 AM CST
Where
Mills forecast zone
Reported by
COOP Observer
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Snowfall over the county was 6 to 7 inches with 7.1 inches at Glenwood among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Fremont

When
January 9, 6:00 AM CST to January 11, 3:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Snowfall over the county was 6 to 7 inches with 7.1 inches at Sidney among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Shelby

When
January 9, 8:00 AM CST to January 11, 3:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Snowfall over the county was 7 to 9 inches with 8.4 inches at Harlan among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Montgomery

When
January 9, 8:00 AM CST to January 11, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Snowfall over the county was 5 to 7 inches with 4.6 inches at Red Oak among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

Winter Weather, Page

When
January 9, 8:00 AM CST to January 11, 3:00 AM CST
Where
Page forecast zone
Reported by
COOP Observer
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Snowfall over the county was 5 to 7 inches with 7 inches at Shenandoah and Clarinda among the highest reported. Winds during much of the event were 10 to 20 mph or less, although they did pick up to 15 to 25 mph during the evening of 1/10 and during the early morning hours of 1/11. This caused drifting snow and some reduced visibilities in blowing snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267237, 267239, 267240, 267241, 267242, 267243, 267244, 267245.